Damn it, I’m feeling tense. I’m worried about my result. I’m worried about my step 1 study. I just have a generalized restlessness today. I can’t fathom why this is. I’ve have these problems before, but I’ve coped well enough. When this wretched result comes out, the dust will settle and I’ll probably be able to focus better. I guess I should be stronger that I am, but hey, I worked for this exam for 7 months straight, and had to worry about it from the first day of final year. The score means a lot to me. I just wish I could get a grip. I usually take some propranolol when I get a bit of the jitters. It’s not a habit, but something I do occasionally to help get the day’s work done. So I’m not superman, so what? I once saw this act by Robin Williams where he suggests they should invent a drug called Fuckitol. Having a bad day? Fuckitol!
Worried about the result? Fuckitol!
Screwed up your Steps? Fuckitol!
I’m also concerned about my mother’s high blood pressure. A couple of weeks ago, she did a whole battery of tests to assess her pulmonary, cardiovascular and renal system. Everything was fine except the echocardiogram, which showed she had mild left ventricular hypertrophy. A previous echo 6-months ago show no signs of such hypertrophy. I started taking her blood pressure twice a day, suspecting hypertrophy secondary to hypertension and was surprised to discover she was walking around with a blood pressure of 180/70 mmHg. I examined the meds she was using for her blood pressure and found they were totally inadequate: 5mg/d of Lisinopril (Zestril) and 80mg/d of Verapamil (Isoptin). I upped the Verapamil to 120mg/d and the Lisinopril to 10mg/d. There was no response over the next two days, so I upped the Lisinopril to 20mg/d and got the blood pressure down to 160/70 mmHg. That was a start so I kept her on the same doses for another couple of days, but today her blood pressure is back to 180/70 mmHg. I’m upping the Lisinopril to 30mg/d from tomorrow and thinking of an increase in the Isoptin as well.
to stick with the Isoptin (a diuretic would be more effective, I know) because she’s prone to supraventricular tachycardia and the Isoptin takes care of that as well. I want her on the Zestril because she’s also diabetic and ACE-Inhibtors are great for hypertensive diabetics. So if I can get her blood pressure down with these two agents, I’ll be quite happy. I’ve still got some room to work with in terms of increasing the dose and I’m keeping my fingers crossed that a further increase in dosage will do the trick. To complicate matters even more, she’s gots a dry cough which I’m certain is due to the Lisinopril. If it doesn’t go away soon, I’ll have to switch to Lorsartan or another ARB, which I don’t want to do because the ARBs don’t have the same mortality-rate-decreasing profile in diabetics as ACE-Inhibitors.
Refractory hypertension requiring combined therapy is a little tricky. Fuckitol is not an option here, I’m afraid. I just hope I’m not treading too gently here in terms of upping the dosage. Maybe I should be more aggressive. Moiz, Aya, Zak, Usman – feel free to comment.